A 77-year-old man of Asian descent with chronic stage 3 kidney disease, gout, and hypertension was admitted with 3 days of fever, myalgia, and cutaneous eruption. On examination he was febrile to 102.3°F and had a diffuse maculopapular eruption over his trunk and arms. Initial laboratory results indicated leukopenia with mild eosinophilia and alanine aminotransferase and aspartate aminotransferase levels of 308 U/L and 248 U/L, respectively. He had been prescribed allopurinol, 300 mg daily, and colchicine, 0.6 mg daily, 1 month earlier given frequent attacks of acute gouty arthritis. Drug rash with eosinophilia and systemic symptoms (DRESS) was suspected and allopurinol was discontinued. Blood testing for HLA-B*5801 by polymerase chain reaction had a positive result. Despite steroid therapy his condition worsened, and his course was complicated by bronchiolitis, acute kidney injury, and small bowel perforation requiring multiple abdominal surgeries. He was discharged after more than 2 months in the hospital.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Quach C, Galen BT. HLA-B*5801 Testing to Prevent Allopurinol Hypersensitivity SyndromeA Teachable Moment. JAMA Intern Med. Published online August 06, 2018. doi:10.1001/jamainternmed.2018.3556
Customize your JAMA Network experience by selecting one or more topics from the list below.